Birth Control Pills May Double Risk of Glaucoma

IN NEWS, MAGAZINES AND MORE…

By Charlotte Andersen | Published April 2, 2015 on Shape.com | Featuring Sheryl Ross

Glaucoma isn’t something most women in their childbearing years think about much. The disease, which attacks the optic nerves of the eyes and is the leading cause of blindness in the U.S., doesn’t normally show up until your 60s. But new research found that women who take the pill for three years or longer have twice the risk of developing glaucoma later in life.

The study of 3,400 women is the first to find this link, and while the cause of the association is unclear at this point, researchers speculate it has something to do with how the pill disrupts the natural balance of estrogen in your body.

More research needs to be performed, clearly, so don’t panic, says Sheryl Ross, M.D., an ob-gyn at St. John’s Health Center in California. The study also only looked at women 40 and older, and the pills these women took likely had much higher doses of estrogen than what women today take, she adds. | | | Next → |

Posted in: Features

Leave a Comment (0) ↓
Shopping Cart
0